Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 95, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Aug 17, 2023, 4:14 PM EDT for Palm Beach County, Florida. It was in force for 46 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2023, 4:14 PM EDT (20:14 UTC)
- Expired
- Aug 17, 2023, 5:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Palm Beach County, FL
The radar
The Miami radar (KAMX), 133 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:15 PM EDT | TSTM WND DMG | 1 S West Palm Beach, FL | Broadcast Media reported that a tree fell on a school bus as a severe thunderstorm moved through the area. No injuries were reported at the time of the report. This occurred just south of where a 74mph wind gust was recorded. |
| Aug 17, 4:15 PM EDT | TSTM WND GST 74 | 1 S West Palm Beach, FL | EarthNetworks Mesonet WPBFO West Palm Beach Fire Station reported a wind gust of 74mph at 4:15pm as a severe thunderstorm moved through the area. |
| Aug 17, 4:16 PM EDT | TSTM WND DMG | 1 S West Palm Beach, FL | Broadcast Meteorologist reported several large trees uprooted/fallen over in Howard Park on social media. This occurred in association with a severe thunderstorm that moved through the area at 4:16pm. A gust of 74mph was recorded just to the south of the park |
| Aug 17, 4:20 PM EDT | TSTM WND DMG | 1 Sw Palm Beach, FL | Newspaper employee reports on social media of a large tree branch blocking South Olive Avenue north of Avila Road in West Palm Beach after a severe thunderstorm moved through the area. Time estimated at 4:20pm based on radar signature. |
| Aug 17, 4:20 PM EDT | TSTM WND GST 45 | 2 Ese Haverhill, FL | ASOS station KPBI West Palm Beach reported a wind gust of 45mph at 4:20pm as a severe thunderstorm moved just to the northeast of the area. |
| Aug 17, 4:20 PM EDT | TSTM WND GST 45 | 2 Se Riviera Beach, FL | EarthNetworks Mesonet WSTFS West Palm Beach Fire Station 3 reported a wind gust of 45mph at 4:20pm as severe thunderstorm moved through the area. |
| Aug 17, 4:20 PM EDT | HAIL 1 | 2 W West Palm Beach, FL | Trained Spotter reported quarter-size hail for a duration of 5-10 minutes at the intersection of village blvd and palm beach lakes blvd at 4:20pm as a severe thunderstorm moved through the area. |
| Aug 17, 4:21 PM EDT | TSTM WND GST 50 | 2 Sse Riviera Beach, FL | Mesonet station XMGN Mangonia Park reported a wind gust of 50mph at 4:21pm as a severe thunderstorm moved over the area. |
| Aug 17, 4:38 PM EDT | TSTM WND GST 48 | Palm Beach Gardens, FL | EarthNetworks Mesonet PLMGR Palm Beach Gardens High School reported a wind gust of 48mph at 4:38pm as a severe thunderstorm moved through the area. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1064 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339
WUUS52 KMFL 172014
SVRMFL
FLC099-172100-
/O.NEW.KMFL.SV.W.0095.230817T2014Z-230817T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
414 PM EDT Thu Aug 17 2023
The National Weather Service in Miami has issued a
* Severe Thunderstorm Warning for...
Northeastern Palm Beach County in southeastern Florida...
* Until 500 PM EDT.
* At 414 PM EDT, a severe thunderstorm was located over Schall
Circle, or near West Palm Beach, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
West Palm Beach, Jupiter, Palm Beach Gardens, Riviera Beach and
Palm Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2667 8003 2668 8018 2693 8018 2693 8004
TIME...MOT...LOC 2014Z 186DEG 16KT 2671 8010
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MFL1 follow-up statement
793
WWUS52 KMFL 172051
SVSMFL
Severe Weather Statement
National Weather Service Miami FL
451 PM EDT Thu Aug 17 2023
FLC099-172101-
/O.EXP.KMFL.SV.W.0095.000000T0000Z-230817T2100Z/
Palm Beach FL-
451 PM EDT Thu Aug 17 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PALM BEACH COUNTY
WILL EXPIRE AT 500 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 2667 8003 2668 8018 2693 8018 2693 8004
TIME...MOT...LOC 2051Z 186DEG 16KT 2687 8008
$$
MFLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:24 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 17, 2:24 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Miami FL 224 PM EDT Thu Aug 17 2023 ...New LONG TERM... .SHORT TERM... (Rest of today through Friday) Issued at 1242 PM EDT Thu Aug 17 2023 Large-scale troughing will be advecting across the eastern half of the CONUS today that extends down through the Carolinas. A shortwave trough becomes enhanced to the south of that large-scale trough base across AL/GA and the Florida Panhandle. A stationary frontal boundary near the FL/GA coast will prevent the troughing from digging further south into the Florida Peninsula, but re-building high pressure over the western CONUS will force the trough offshore while simultaneously attracting positive vorticity and tropical moisture from the south that was formerly a tropical wave. This wave of energy will also advect offshore today into Friday, but will be responsible for more high chances for rain showers and thunderstorms as PWATs will continue to be over 2 inches and likely closer to 2.2. Near-surface flow veers to the SW today as the trough advects eastward, focusing the steadiest rain towards the interior and northern east coast metro areas in Broward/Palm Beach counties. The SW flow will also inhibit how far the east coast sea breeze could penetrate inland with winds from the breeze being closer to due south rather than the usual E/SE flow of the breeze. This further points to higher QPF for the east coast. Overall, primary hazards will be the risk for flooding along the east coast metro plus stronger wind gusts and frequent lightning in the strongest storms. The upper-level ridge will begin to amplify on Friday and shift further to the east, allowing winds to become easterly beginning on Friday which will turn the focus for convection back towards the western interior and west coast. The pressure gradient will be weaker which will keep winds lighter, so expecting the gulf breeze to develop and help increase low-level moisture convergence and thus allowing for convection to become pretty widespread again. Hydro concerns will again be the primary focus as lapse rates and other convective parameters will be too low for severe thunderstorm threats. Temperatures will mostly be in the low 90s today and tomorrow due to increased cloud cover and rain chances. Overnight lows will range from the mid 70s near the lake to near 80 along the coasts. && .LONG TERM... (Friday night through next Wednesday) Issued at 223 PM EDT Thu Aug 17 2023 South Florida will remain under the influence of a weak synoptic flow regime, with expansive ridging of high pressure centered over the TX/OK border, and short-wave troughing further north in the mid-Atlantic region. A remnant easterly wave axis will likely impact the region to kickoff the weekend, with a broad envelope of tropical moisture ahead of this features and it approaches the region for the SE. Saturday morning in particular could be convectively active along the east coast, and activity that develops through Saturday may not be commensurate with diurnal heating/instability, but will rather be driven by steep low-level convergence, and modest forcing for ascent due to latent heat release associated with tropical instability. Again, the main concern will be related to excessive rainfall and perhaps a few strong wind gusts in the form of wet microbursts. Sunday will feature a similar flow regime, albeit with less pronounced low- level convergence and a slight veering out of the SSE. This should allow convection to become more focused over the interior/Lake region, although convective development will still be possible across all South Florida. Thunderstorms should generally remain sub-severe for the latter part of the weekend as well, although a few strong wind gusts cannot be ruled out where mesoscale parameters are best aligned. Early next week will feature the eastward expansion of H500 ridging, such that South Florida is encompassed in the SE quadrant of this feature. This will facilitate the materialization of an east/east-southeast flow regime, which will prevail through much of the early week period. The nature of this steering flow will favor early morning development of showers/thunderstorms along the east coast, with a gradual westward progression towards the interior and west coast by the afternoon/evening hours. Convection should generally be sub-severe through this period as well, owing to an absence of wind shear and robust forcing for ascent. Gusty wind, frequent lightning, and localized flooding will be possible through this period. Temperatures will remain seasonable to seasonably warm through the extended forecast period. Brief periods of cooling can be expected in the presence of rainfall and cloud coverage, while any prolonged suppression of storm activity will result in periods of excessive heat. && .AVIATION... (18Z TAFS) Issued at 1242 PM EDT Thu Aug 17 2023 VFR expected outside of shower and thunderstorm activity, which is expected to increase over land this afternoon. Some restrictions will be possible with storms directly over terminals later today. Winds will be generally SSW but likely shift closer to due south/SSE along the east coast as the sea breeze tries to develop, but otherwise can expect SSW winds. && .MARINE... Issued at 1242 PM EDT Thu Aug 17 2023 Light to moderate south/southwesterly flow prevails today with winds generally no greater than 10-15 kt. By Friday and through the upcoming weekend, winds will back out of the SE/ESE. A plume of tropical moisture may allow for increased thunderstorm activity, especially along the Atlantic waters through Saturday. Wave heights generally remain no greater than two feet, although elevated winds and seas may be possible in association with shower and thunderstorm activity. && .BEACHES... Issued at 1242 PM EDT Thu Aug 17 2023 The rip risk will increase over the weekend as winds become easterly/onshore and increase in speed. However, until then there are no rip concerns. && .PRELIMINARY POINT TEMPS/POPS... Miami 80 92 80 90 / 50 70 50 80 West Kendall 78 94 78 92 / 40 70 50 80 Opa-Locka 79 92 79 90 / 50 70 50 80 Homestead 77 91 78 88 / 30 60 50 80 Fort Lauderdale 79 90 80 89 / 50 60 50 80 N Ft Lauderdale 79 92 80 90 / 50 70 50 80 Pembroke Pines 78 91 79 89 / 50 70 50 80 West Palm Beach 77 91 78 90 / 60 70 50 80 Boca Raton 77 92 79 90 / 50 70 50 80 Naples 79 93 78 94 / 50 80 50 80 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && SHORT TERM...Redman LONG TERM....SRB AVIATION...Redman
Hazardous weather outlook, Aug 17, 9:20 AM EDT, 6 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Miami FL 920 AM EDT Thu Aug 17 2023 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 181330- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach County-Metro Palm Beach County- Coastal Collier County-Inland Collier County-Inland Broward County- Metro Broward County-Inland Miami-Dade County- Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County- Coastal Broward County-Coastal Miami Dade County-Far South Miami- Dade County- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 920 AM EDT Thu Aug 17 2023 ...Scattered Thunderstorms This Afternoon... ...Localized Flooding Possible This Afternoon... This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Florida, southern Florida, southwest Florida and Gulf of Mexico. .DAY ONE...Today and tonight. Thunderstorms: Scattered showers and thunderstorms will develop today, mainly with a focus over interior and eastern portions of the region. Frequent lightning, strong wind gusts, and localized flooding will be possible within the stronger activity. Excessive Rainfall: Localized flooding will be possible within showers and thunderstorms that develop today, primarily for the east coast. Heat: Heat indices will max out between 102 and 108 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible each day, with chances peaking during the afternoon and early evening hours. Locally heavy rain may lead to instances of street flooding especially during the middle of the week. Heat index values may approach or excess 105-110 degrees for some locations, primarily over the interior and western portions of South Florida. The Rip Current risk may increase into the upcoming weekend over the east coast beaches as easterly winds increase. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Aug 17, 3:26 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
326 PM EDT Thu Aug 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Flood 1 NNW Pennsuco 25.91N 80.38W
08/17/2023 Miami-Dade FL NWS Employee
Poor-drainage flooding on the Florida
Turnpike southbound near the Okeechobee
Road/US 27 exit. Flooding is affecting one
southbound lane.
&&
MolledaLocal storm report, Aug 17, 3:34 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
334 PM EDT Thu Aug 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Gst 1 N Boca Raton 26.38N 80.10W
08/17/2023 M45 MPH Palm Beach FL Mesonet
Mesonet station 0430W 1.1 N Boca Raton
(WEATHERSTEM) reported a wind gust of 45mph
at 3:20pm as a strong thunderstorm moved
through the area.
&&
HadiLocal storm report, Aug 17, 3:48 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
348 PM EDT Thu Aug 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Gst 2 NE Wilton Manors 26.18N 80.11W
08/17/2023 M45 MPH Broward FL Mesonet
Earthnetworks Mesonet FRTCR Coral Ridge
Country Club recorded a wind gust of 45mph
at 2:50pm as a strong thunderstorm moved
through the area.
&&
HadiLocal storm report, Aug 17, 4:01 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Miami FL
401 PM EDT Thu Aug 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM Tstm Wnd Gst 1 W Ocean Ridge 26.53N 80.06W
08/17/2023 M52 MPH Palm Beach FL Mesonet
Earthnetworks Mesonet Boynton Beach Fire
Rescue reported a wind gust of 52mph at
3:49pm as a strong thunderstorm moved
through the area.
&&
HadiSpecial weather statement, Aug 17, 4:09 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Miami FL
409 PM EDT Thu Aug 17 2023
FLZ072-074-173-172115-
Metropolitan Miami Dade FL-Metro Broward County FL-
Coastal Miami Dade County FL-
409 PM EDT Thu Aug 17 2023
...A strong thunderstorm will impact portions of northern Miami-Dade
County through 515 PM EDT...
At 409 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Miami Springs, or near Hialeah. This storm
was nearly stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Miami, Hialeah, Miramar, Coral Gables, South Miami, Miami Gardens,
North Miami, Doral, North Miami Beach, Miami Lakes, Hialeah Gardens,
Opa-Locka, Miami Springs, Miami Shores, West Miami, El Portal,
Medley, Westchester, Gladeview and Glenvar Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2569 8031 2583 8038 2593 8034 2599 8021
2585 8017 2577 8019
TIME...MOT...LOC 2009Z 246DEG 3KT 2581 8030
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MFLSpecial weather statement, Aug 17, 4:12 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Miami FL
412 PM EDT Thu Aug 17 2023
FLZ068-168-172115-
Coastal Palm Beach County FL-Metro Palm Beach County FL-
412 PM EDT Thu Aug 17 2023
...A strong thunderstorm will impact portions of northeastern Palm
Beach County through 515 PM EDT...
At 412 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Palm Beach International Airport, or near
Palm Beach, moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Palm Beach, Jupiter, Palm Beach Gardens, Riviera Beach, Palm
Beach, Tequesta, Juno Beach, Greenacres, North Palm Beach, Lake Park,
Haverhill, Cloud Lake, Palm Beach International Airport, Port Of Palm
Beach, Gun Club Estates, Schall Circle, Royal Palm Estates, Lake
Belvedere Estates, Juno Ridge and Downtown West Palm Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2681 8003 2668 8003 2665 8004 2666 8016
2696 8015 2696 8014 2697 8014 2696 8007
TIME...MOT...LOC 2012Z 187DEG 12KT 2670 8009
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MFLThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:43 PM EDT | Special Weather Statement | MFL | Glades | 62 min |
| Aug 17, 2:34 PM EDT | Special Weather Statement | MFL | Broward | 41 min |
| Aug 17, 2:43 PM EDT | Special Weather Statement | MFL | Glades | 32 min |
| Aug 17, 2:46 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 3 hr |
| Aug 17, 3:04 PM EDT | Areal Flood Advisory | MFL | Broward, Miami-Dade | 105 min |
| Aug 17, 3:10 PM EDT | Special Weather Statement | MFL | Broward | 50 min |
| Aug 17, 3:14 PM EDT | Special Weather Statement | MFL | Broward | 46 min |
| Aug 17, 3:22 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 113 min |
| Aug 17, 4:00 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 58 min |
| Aug 17, 4:09 PM EDT | Special Weather Statement | MFL | Miami-Dade | 66 min |
| Aug 17, 4:12 PM EDT | Special Weather Statement | MFL | Palm Beach | 63 min |
| Aug 17, 4:30 PM EDT | Special Weather Statement | MFL | Hendry | 60 min |
| Aug 17, 5:53 PM EDT | Special Weather Statement | MFL | Collier | 67 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.